I'm Lt. Tu from the US Food and Drug Administration (FDA) Division of Medication Error Prevention and Analysis. The purpose of this video is to talk about medication error reports associated with Activase® and TNKase® due to the use of the abbreviations "tPA" and "TNK."
Activase, the brand name for alteplase, is a tissue plasminogen activator that the FDA approved in June 1996. Activase is indicated for managing acute myocardial infarction, acute ischemic stroke, and acute massive pulmonary embolism. Other tissue plasminogen activators—Retavase® and TNKase—were FDA-approved later, in 1996 and in 2000. The generic name for Retavase is reteplase, and the generic name for TNKase is tenecteplase. Both Retavase and TNKase are indicated only for managing acute myocardial infarction, and are not FDA-approved for acute ischemic stroke or pulmonary embolism.
"tPA" is the abbreviation commonly used for the drug class that encompasses all tissue plasminogen activators. However, healthcare professionals sometimes use "tPA" to refer to Activase because it was the first tissue plasminogen activator that was approved. Because all three drugs—Activase, TNKase, and Retavase—are tissue plasminogen activators, referring to any one of these products as "tPA" may lead to confusion about the intended product.
Furthermore, other abbreviations are also occasionally used in published literature when referring specifically to Activase, heightening the potential for confusion.
Patient Harm From Mix-ups
The FDA has received reports of 21 cases of medication errors associated with TNKase between October 2000 and June 2014.
In one case, the error involved a stroke patient who was mistakenly given TNKase instead of the intended Activase. This was attributed to a nursing error and confusion between the abbreviations "TNK" and "tPA."
Although not all reported error cases specified a root cause, four cases in which stroke patients were given TNKase instead of the intended Activase did provide the detail that the prescription order was written as "tPA".
Two additional reports stated that the prescriptions were verbally ordered as "TNK." Although the complete drug name is TNKase, healthcare professionals sometimes use the shortened abbreviation "TNK." This is problematic because "TNK" can be confused as "tPA."
In fact, the abbreviation "TNK" is listed on the Institute for Safe Medication Practices (ISMP) List of Error-Prone Abbreviations, Symbols, and Dose Designations. Furthermore, ISMP published an article earlier this year about the confusion between Activase and TNKase.
Because the dose of Activase is often higher than the maximum labeled TNKase dose, TNKase overdose may occur if a patient inadvertently receives TNKase instead of Activase. An overdose of TNKase may increase the risk for intracranial hemorrhage, retroperitoneal bleeding, extended hospitalization, and death.
Safe Medication Use Tips for Tissue Plasminogen Activators
The take-away message is that "tPA" is the abbreviation for the drug class tissue plasminogen activators, which includes drug products Activase, Retavase, and TNKase. tPA does not refer to a specific product, so it should not be used to denote any particular product.
Here are some recommendations for healthcare professionals:
Do not use the abbreviation "tPA" to prescribe Activase. Use either the brand name Activase or the generic name alteplase on written prescriptions and verbal orders.
Do not use the abbreviation "TNK" to prescribe TNKase. Use either the brand name TNKase or the generic name tenecteplase on written prescriptions and verbal orders.
Remove the abbreviation "tPA" from all standardized order sets and treatment protocols to avoid confusion.
Do not use the abbreviation "tPA" when publishing medical literature or clinical guidelines.
I hope this information has been useful. Please share these recommendations with your colleagues.
Public Information from the FDA and Medscape
Information provided by FDA and/or its employees on this website is for educational purposes only, and does not constitute medical advice. Any statement or advice given by an FDA employee on this website does not represent the formal position of FDA. FDA and/or any FDA employee will not be liable for injury or other damages resulting to any individuals who view FDA-related materials on this website.
Cite this: Lt. Chi-Ming (Alice) Tu. tPA and TNK Mix-ups: Clearing Up the Confusion - Medscape - Sep 11, 2015.